Missouri, 2013

Flash Flood and Hail in Missouri, May 26, 2013

May 26, 2013 · NWS LSX · 2 events in 1 county or zone

Thunderstorms developed along a warm front. Some of the storms produced large hail and very heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Thunderstorms developed along a warm front. Some of the storms produced large hail and very heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 26, 6:05 PM CST, 8 minutes earlier.

Area forecast discussion, May 26, 6:05 PM CST, 8 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT SUN MAY 26 2013

.SHORT TERM...(THROUGH LATE TONIGHT)
ISSUED AT 319 PM CDT SUN MAY 26 2013

SCT AFTN THUNDERSTORMS INVOF A SFC WMFNT WILL PERSIST INTO THE EARLY
EVENING HOURS BEFORE GRADUALLY DISSIPATING WITH THE LOSS OF DAYTIME
HEATING. STRONG CONVERGENCE ALONG THE SFC WMFNT IN SERN NEB AND SWRN
IA MIGHT PRODUCE A THUNDERSTORM COMPLEX THAT PROPAGATES SEWD WITH
TIME. IF THIS COMPLEX DEVELOPS AND IF IT HOLDS TOGETHER THEN IT
MIGHT AFFECT PARTS OF THE CWA LATER TONIGHT.

KANOFSKY

.LONG TERM...(MONDAY THROUGH NEXT SUNDAY)
ISSUED AT 319 PM CDT SUN MAY 26 2013

(MONDAY-WEDNESDAY)

WITH LATEST GUIDANCE STILL VERY MURKY REGARDING CONVECTIVE TRENDS SO
WILL MAINTAIN A FAIRLY BROAD BRUSH APPROACH TO FORECAST FOR THE NEXT
48 HOURS...AND LEAVE THE FINER DETAILS TO THE SHORT TERM WHEN TRENDS
ARE A BIT MORE DEFINABLE.   OVERALL...GOING FORECAST TRENDS ARE
STILL LOOKING QUITE REASONABLE SO CHANGES ARE GENERALLY MINOR.

SYNOPTICALLY...THERE ISN'T MUCH CHANGE EXPECTED THROUGH MONDAY
NIGHT...WITH DIFFUSE AND BROAD LOW LEVEL WAA PROGGED ACROSS AREA
WHILE SEVERAL WEAK SHORTWAVES DRIFT THROUGH WEAK UPPER RIDGE PARKED
ACROSS AREA.  MOST OF THE 12Z RUNS DO DEPICT A MORE ACTIVE DAY ON
MONDAY THAN WHAT OCCURRED TODAY...AND THIS DOES SEEM LIKE A
REASONABLE TREND AS IT APPEARS THAT THE WEAK SHORTWAVES DO MAKE MORE
OF AN IMPACT ON THE EVER WEAKENING RIDGE.  HIGHEST POPS...IN THE
LIKELY RANGE...WILL CONTINUE OVER N HALF OF THE CWA...WITH CHANCE
POPS S OF I-70.

IT STILL APPEARS THAT POPS WILL BE WINDING DOWN FROM S TO N ACROSS
THE AREA MONDAY NIGHT AND TUESDAY.  SW FLOW IS FORECAST TO BECOME
ESTABISHED OVER THE REGION IN RESPONSE TO SYSTEM DIGGING INTO THE
WEST...WHICH SHOULD IN TURN CAUSE THE LOW LEVEL THERMAL
GRADIENT/ISENTROPIC LIFT THAT HAS BEEN PARKED OVER THE AREA TO SHIFT
N AND EAST OF THE REGION.  THERE IS SOME CONCERN ABOUT A MEAGER
INCREASE IN DYNAMICS OVER OUR NW COUNTIES DURING THIS PATTERN SHIFT
THAT COULD ALLOW THE STORM THREAT TO LINGER A BIT LONGER...BUT THIS
IS QUITE SUBTLE SO FOR NOW WILL KEEP POPS BELOW CHANCE CATEGORY IN
THE TUE-WED TIME FRAME.

RAIN AND CONVECTIVE CLOUD DEBRIS MAY TEND TO HOLD TEMPS ON
MONDAY....HOWEVER BY MIDWEEK CWA SHOULD BE WELL INTO THE WARM
SECTOR WITH LITTLE IN THE WAYOF SIGNIFICANT CLOUDIENSS. TEMPS AND
HUMIDITY LEVELS WILL BE TAKING ON A BIT OF AN EARLY SUMMER
FEEL...WITH HIGHS IN THE 85-90 DEGREE RANGE BY WEDNESDAY.

(THURSDAY-SUNDAY)

THE END OF THE WEEK AND NEXT WEEKEND MAY BE ANOTHER PERIOD OF
UNSETTLED WEATHER FOR THE CWA.   SW FLOW ALOFT WILL BRING A SERIES
OF DISTURBANCES OUT OF THE WESTERN U.S...AND INTERACT WITH WHAT
SHOULD BE A WARM AND MODERATELY UNSTABLE AIRMASS. THUNDERSTORM
THREAT WILL RETURN TO THE FORECAST THURSDAY THROUGH
FRIDAY...WITH THE HIGHEST POPS SHOULD BE OVER NW HALF OF THE CWA
WHERE DYNAMICS WILL BE MOST ROBUST. HOWEVER...IT MAY BE THAT
STORMS WILL HAVE A TOUGH TIME PUSHING INTO SE MO AND S IL AS DUE
TO RIDGING OVER THE SE CONUS SUPPRESSING EWD PROGRESSION OF
DYNAMICS AND STORMS.  EWD SHIFT OF UPPER TROF SHOULD MEAN SHOWERS
AND THUNDERSTORMS FOR MOST OF THE AREA NEXT WEEKEND.

TEMPERATURES SHOULD REMAIN AT OR ABOVE NORMAL FOR MUCH OF THE
MEDIUM RANGE.

TRUETT

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING)
ISSUED AT 647 PM CDT SUN MAY 26 2013

THUNDERSTORMS ARE AGAIN THE PRIMARY WEATHER CONCERN TO NIGHT.
EXPECT ONGOING STORMS OVER CENTRAL MISSOURI TO WEAKEN A BIT AND
MOVE NORTH LATER THIS EVENING AS THE LOW LEVEL JET PICKS UP SPEED.
ANOTHER LINE OF STORMS HAS JUST FIRED UP OVER SOUTHERN IOWA AND
THIS IS EXPECTED TO MAKE ITS WAY SOUTHEAST TONIGHT. IT'S UNCLEAR
HOW WIDESPREAD THE COMPLEX OF THUNDERSTORMS WILL BE LATER
TONIGHT...BUT IT COULD AFFECT A LARGE PART OF THE AREA...PRIMARILY
ALONG AND WEST OF THE MISSISSIPPI RIVER. ELSEWHERE AND
OTHERWISE...EXPECT VFR FLIGHT CONDITIONS AND SOUTH-SOUTHEAST FLOW
OUTSIDE OF THUNDERSTORMS TONIGHT.

EXPECT ANOTHER ROUND OF THUNDERSTORMS TOMORROW AFTERNOON...THOUGH
TIMING AND LOCATION IS VERY UNCERTAIN AND HIGHLY DEPENDENT ON WHAT
HAPPENS TONIGHT.

SPECIFICS FOR KSTL...

THUNDERSTORMS ARE AGAIN THE PRIMARY WEATHER CONCERN TO NIGHT.
EXPECT VFR FLIGHT CONDITIONS AND LIGHT SOUTH-SOUTHEAST FLOW TO
PREVAIL THIS EVENING...BUT THE LINE OF STORMS WHICH JUST FIRED UP
OVER SOUTHERN IOWA IS EXPECTED TO MAKE ITS WAY SOUTHEAST TONIGHT.
IT'S UNCLEAR HOW WIDESPREAD THE COMPLEX OF THUNDERSTORMS WILL BE
LATER TONIGHT...BUT CURRENT INDICATIONS ARE THAT IT COULD AFFECT
THE TERMINAL DURING THE PRE-DAWN HOURS OF MONDAY MORNING.

EXPECT ANOTHER ROUND OF THUNDERSTORMS TOMORROW AFTERNOON...THOUGH
TIMING AND LOCATION IS VERY UNCERTAIN AND HIGHLY DEPENDENT ON WHAT
HAPPENS TONIGHT.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 26, 2:24 PM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT SUN MAY 26 2013

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-271145-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
324 PM CDT SUN MAY 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY TONIGHT OVER NORTHEAST MISSOURI AND WEST
CENTRAL ILLINOIS...WITH A CHANCE OF THUNDERSTORMS ELSEWHERE. THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...ALONG WITH FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS REMAIN LIKELY ON MONDAY FROM NORTHEAST MISSOURI
AND INTO MOST OF ILLINOIS....WITH A CHANCE OF THUNDERSTORMS
ELSEWHERE. THERE IS STILL A CHANCE OF THUNDERSTORMS ACROSS
NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS ON MONDAY NIGHT.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS ACROSS PARTS OF THE AREA
THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH ACTIVATION OF SPOTTER NETWORKS IS UNLIKELY...INDIVIDUAL SPOTTERS
ARE REQUESTED TO REPORT ANY RAINS OF OVER AN INCH.

TRUETT

In the hours before

Special weather statement, May 26, 3:57 PM CST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
457 PM CDT SUN MAY 26 2013

MOZ063-262230-
ST. LOUIS MO-
457 PM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ST. LOUIS COUNTY UNTIL
530 PM CDT...

AT 455 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ELLISVILLE...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  ELLISVILLE...
  VALLEY PARK...
  BALLWIN...
  CLARKSON VALLEY...
  MANCHESTER...
  DES PERES...
  CHESTERFIELD...
  TOWN AND COUNTRY....
  CREVE COEUR...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRITT
Local storm report, May 26, 4:03 PM CST, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
503 PM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     HAIL             BALLWIN                 38.59N  90.55W
05/26/2013  M0.25 INCH       ST. LOUIS          MO   TRAINED SPOTTER

            PEA SIZE

&&

BRITT
Local storm report, May 26, 4:06 PM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
506 PM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     HAIL             1 S ELLIS GROVE         37.99N  89.91W
05/26/2013  E0.50 INCH       RANDOLPH           IL   TRAINED SPOTTER

&&

GOSSELIN
Special weather statement, May 26, 4:08 PM CST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
508 PM CDT SUN MAY 26 2013

ILZ098-MOZ052-262300-
CALHOUN IL-LINCOLN MO-
508 PM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINCOLN AND CALHOUN
COUNTIES UNTIL 600 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MOSCOW MILLS...OR 8 MILES EAST OF TROY...
MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WINFIELD...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRITT
Local storm report, May 26, 4:10 PM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
510 PM CDT SUN MAY 26 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     HAIL             BALLWIN                 38.59N  90.55W
05/26/2013  E0.70 INCH       ST. LOUIS          MO   PUBLIC

            HAIL RANGED FROM PEA SIZED TO DIMES. RELAYED BY ST.
            LOUIS COUNTY EOC.

&&

GOSSELIN
Special weather statement, May 26, 6:06 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
706 PM CDT SUN MAY 26 2013

MOZ041-270030-
BOONE MO-
706 PM CDT SUN MAY 26 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BOONE COUNTY UNTIL 730 PM
CDT...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MIDWAY...OR 6 MILES WEST OF COLUMBIA...
MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  COLUMBIA...
  MURRY...
  HALLSVILLE...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

BRITT

The radar

The St Louis radar (KLSX), 153 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flash flood. Local standard time, as filed.

Hail, Boone

When
May 26, 6:13 PM CST to 6:15 PM CST
Where
Boone County, 1.93 mi ESE of Midway to 3 mi WNW of Columbia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.971, -92.416

Flash Flood, Boone

When
May 26, 8:15 PM CST to 10:30 PM CST
Where
Boone County, 1.05 mi SW of Midway to 2.37 mi SE of Harrisburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.972, -92.466

Up to four inches of rain fell in a short amount of time causing flash flooding. Several roads were flooded including U.S. Highway 40 between I-70 and Midway. Red Rock Road was washed out by the flood waters where it crosses Reeder Creek.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459793, 459794.